NEVIRAPINE INDUCED STEVENS JOHNSON SYNDROME: A CASE REPORT

  • Bhanukumar M. Associate Professor, Department of General Medicine, JSS Hospital and Medical College, JSS University, Mysore 570004, Karnataka, India
  • Vineetha Bharathan Menon Research Scholar, Department of Clinical Pharmacy, JSS Hospital & Medical College, JSS University, Mysore- 570004, Karnataka, India
  • Justin Kurian Lecturer, Department of Clinical Pharmacy, JSS Hospital & Medical College, JSS University, Mysore- 570004, Karnataka, India

Abstract

Adverse drug reactions (ADRs) are one of the major reasons for morbidity and mortality in India, but they often go undetected and under reported. Nevirapine (NVP) is one of the first line agents used for anti retroviral treatment (ART) of human immunodeficiency virus (HIV) infection. It is known to cause mild skin rash among these individuals during the first weeks of therapy, however Stevens Johnsons Syndrome (SJS) is rare. Here we report afifty three-year-old HIV positive individual presenting with maculopapular rash all over the body and ulcerations of the oral and genital mucosa following administration of NVP. He was diagnosed to have SJS. The symptoms resolved completely 2 weeks after stopping the drug. Causality assessment using Naranjo and the World Health Organisation (WHO) probability scale indicated a probable relationship between the patient's symptoms and the use of NVP. Thus, clinicians should be vigilant to allow early detection of these problems, as the early diagnosis and treatment of SJS can reduce the morbidity and mortality considerably.

 

Keywords: Adverse drug reactions, Human immunodeficiency virus, Nevirapine, Stevens johnsons syndrome

Downloads

Download data is not yet available.

References

1. Budamakuntla L, Loganathan E, Suryanarayan S, Abhishek K, Sarvajnamurthy S. Nevirapine induced toxic epidermal necrolysis and non-hodgkin lymphoma in a human immunodeficiency virus positive patient. Indian Dermatol Online J 2014;5:179-81.
2. Singh H, Kachhap VK, Kumar BN, Nayak K. Nevirapine induced stevens johnson syndrome in an HIV infected patient. Indian J Pharmacol 2011;43:84-6.
3. Patel IB, Adiga S, Shetty DJ, Bairy KL. Nevirapine induced stevens johnson syndrome: a case report. Int J Basic Clin Pharmacol 2014;3:401-2.
4. Lamani VL, Kotinatot BC, Bhushan A. Nevirapine induced stevens johnson syndrome. Int J Curr Res Acad Rev 2015;3:156-8.
5. Reddy RBV, Shekar PC, Chandra KLP, Aravind RS. Oral lesions associated with nevirapineinduced StevensJohnson syndrome and toxic epidermal necrolysis: a report of 10 cases. J Oral Maxillofac Pathol 2013;17:431-5.
6. Namayanja GK, Nankya JM, Byamugisha JK, Ssali FN, Kityo CM, Rwambuya SD, et al. Stevens johnson syndrome due to nevirapine. Afr Health Sci 2005;5:338-40.
7. Dube N, Adewusi E, Summers R. Risk of nevirapine associated stevens johnson syndrome among HIV-infected pregnant women: The Medunsa National Pharmacovigilance Centre, 2007-2012. S Afr Med J 2013;103:322-5.
Statistics
169 Views | 1689 Downloads
How to Cite
M., B., V. B. Menon, and J. Kurian. “NEVIRAPINE INDUCED STEVENS JOHNSON SYNDROME: A CASE REPORT”. International Journal of Pharmacy and Pharmaceutical Sciences, Vol. 7, no. 9, July 2015, pp. 520-1, https://innovareacademics.in/journals/index.php/ijpps/article/view/7429.
Section
Case Study(s)